# SDR CA091026003

- Difficulty date: October 17, 2009
- Submitted: March 1, 2010
- Operation: General aviation
- Make and model: Robsin R44RAVENII
- Aircraft time: 1,592 hours
- Engine: Lyc IO540AE1A5
- System (JASC): 6310 · Engine/Transmission Coupling
- Part: Sprag Clutch
- Part number: C1883
- Condition: Unserviceable
- Location: Main Rotor
- Part time: 1,512 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: E, A

## Discrepancy

(CAN) WHILE INCREASING THROTTLE TO FLIGHT RPM, WHEN RPM WAS AT APPROX 90 PERCENT, A LOUD BANG FOLLOWED BY GRINDING NOISE WAS HEARD AND FELT. THIS WAS ACCOMPANIED BY AN OBSERVED INCREASE OF THE ENG RPM TO OVER 115 PERCENT (TOP OF THE INDICATIONS ON THE GAGE) ROTOR RPM REMAINED UNAFFECTED. AFTER A FEW MOMENTS, THE ENGINE RPM NEEDLE `MARRIED` BACK UP WITH THE ROTOR INDICATION, AT WHICH TIME THE MIXTURE WAS PULLED AND THE ENGINE SHUTDOWN UNTIL IT COULD BE EVALUATED BY THE ENGINEERS. UPON THE ENGINEERS INVESTIGATION, THE ROTOR WAS TURNED BACKWARDS AND `CLICKING/GRINDING` NOISES COULD BE HEARD COMING FROM THE CLUTCH SPRAG.  AT THE TIME OF THIS REPORT, THE ENG WAS BEING REMOVED FOR AN OVERSPEED INSP, AND CLUTCH ASSY AND LOWER FAN SHAFT BRG WERE BEING REPLACED PRIOR TO RETURNING THE ACFT TO SERVICE. PRELIMINARY INVESTIGATIONS INDICATE THE CLUTCH LET GO, RESULTING IN THE ENGINE BEING ALLOWED TO SPOOL UP WITH NO LOAD ON IT, WHICH RESULTED IN THE SEVERE OVERSPEED CONDITION. IT CANNOT BE DETERMINED YET WHAT CAUSED THE ENG TO MARRY BACK UP WITH THE ROTOR RPM, WHETHER THE CLUTCH GRABBED AGAIN, OR IF THE GOVERNOR FINALLY CAUGHT IT  FOLLOWING THE TEARDOWN OF THE C018-2 CLUTCH ASSY, IT WAS NOTED THAT THE SPRAG CLUTCH HAD WORN A GROOVE IN THE BRG HSG, POSSIBLY ALLOWING ONE OF THE SPRAGS TO FLIP/BIND, RESULTING IN THE UNCONTROLLED OVERSPEED.
